MTX side effects

Hi,

I've just taken my 4th dose of MTX yesterday and today I feel terrible. The last 3 doses I've felt tired and a bit queasy thef next day but today, err. I feel very sick, tired and I'm clammy, I'm sweating, my face is constantly damp. I've had a cool bath but that just made things worse. I'm sipping water, but what else will help? Is it normal to develop side effects after several doses? Most people seem to suffer them straight away from what I've read. I've been ok so far....

11 Replies

oldestnewest
  • I think it does build up but I'm not an expert. My memory is of having to dash to the loo a lot. Then after much persistence it calmed down and now I can take it only to feel mildly tired the next day. I think its worth keeping on but not if its very bad. What dose are you on? Have you started low and are going to build up gradually?

    Hope you soon feel better

    C

  • When I started MTX the side effects got worse week on week for a couple of weeks, then stayed the same for a couple of weeks and finally wore off after 9 weeks.....and then I was ok for nearly 2 years. But feeling clammy and sweaty doesn't sound good. Do you have a temperature? Ie could you have coincidently be coming down with something else? if not, I'd give your Rheumy team a call if you feel the same tomorrow. Polly

  • Not really true, different for all of us, I still have some weeks where I have really SICK days the next day, as I take mine in the evening, to I call Thursdays" Methotrexate day" and everyone that knows me, That I am pretty much useless queasy sicky and just plain Yuk, especially for the first few times on increasing doses, and I have been taking it since May, Try not to worry, you will know how it affects you, and you can plan things around it in time

    Good Luck

    Lisa

  • Yes I'd say same as others - it varies from week to week now. Last night I injected and had to take an anti emetic because I felt so queasy with a tummy ache but mostly I don't feel much now apart from sluggishness the next day. Tilda x

  • Hi Reni73

    It looks like you've had some good advice from the others on here and I hope you are feeling a bit better today, but it would be worth mentioning this to your rheumatology team if it persists as they may be able to make some suggestions. Side effects like nausea and sickness are quite common with methotrexate and may be helped by an anti-emetic (anti-sickness) drug, or an increase in the dose of folic acid taken. If the sickness is an ongoing problem methotrexate by injection may also be an option, so there are lots of options that hopefully your team would be able to discuss with you.

    Kind regards

    Sarah Kate

    NRAS

  • I am on 10mg {?} a week as 5 tablets. I was dreadful the day after for months until I contacted the consultant. Now I take 3 on saturday ans 2 on suday, still tired but it seems better.

    sandra.

  • Hi, thanks for all your answers. I think I panicked a bit yesterday, I feel a bit better today thankfully, although I've slept for hours this afternoon. I still have the odd 'turn' and feel like I did yesterday. I am on 15mg of MTX and 5mg Folic acid. Because I had no reaction after the first few doses I thought I had gotten away with it, but appears not! I'm seeing my rheumatoligist next week so I will discuss it with him. Xx

  • Hi, I'm really interested in hearing about mtx, as I've just joined the brigade of users. Had my first dose last Friday, and will have the next one this Friday. ( 5mg. ) I'm also taking folic acid and omeprazole for the other six days of the week. So far no adverse effects. Fingers crossed that there won't be any nasty symptoms in store. Happy New Year, and blessings to all my dear friends. Z

  • Most of the DMARDS can trigger delayed hypersensitivity reactions, that can come on weeks or a couple of months after starting them. Sometimes it kicks in after an increase in dose. Keep on monitoring it, and if it doesn't get significantly better after the next dose, then definitely report it to the rheumatologist or nurse, and ask if you can drop back to the previous dose that you felt OK on. If that doesn't work, then its more likely a hypersensitivity reaction and you might have to stop it completely.

    The other possibility is that you need a bit more folic acid to counter the worst effects, so you could ask about increasing that first.

  • i was fine for the first dose (10mg) and the next four, but i missed a week to take antibiotics and the next time i took them i was floored - i became so nauseous that i had too hobble out of a shop (i cant use internet shopping) or i would have been violently sick on the floor - i got nausea on the next dose too so i think it creeps up on you or the side effects changes every time you take them.

  • I am now on 20mg methotrexate which i take on a thurs, i always expect to have the "hangover" but apart from feeling a slight bit under the weather i have been fine. I was suffering with mouth ulcers but now take folic acid every day except methotrexarte day, im also on 40mg myocrisin. The combination works well for me but i know it probably wouldnt suit everybody. x

You may also like...